Wyoming, 2006

Avalanche in Wyoming, January 5, 2006

January 5, 2006 · NWS RIW · 1 event in 1 county or zone

An avalanche broke on a 40-degree slope of Taylor Mountain and ran for one mile down 2,000 vertical feet killing one skier and injuring another. The injured skier survived by swimming through the snow and keeping his hands above the snow as the avalanche carried him down the east slope of Taylor Mountain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An avalanche broke on a 40-degree slope of Taylor Mountain and ran for one mile down 2,000 vertical feet killing one skier and injuring another. The injured skier survived by swimming through the snow and keeping his hands above the snow as the avalanche carried him down the east slope of Taylor Mountain. The avalanche debris covered approximately 40 acres in the Taylor Mountain/Coal Creek Drainage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 5, 3:01 AM MST, 10 hours 19 minutes earlier.

Area forecast discussion, Jan 5, 3:01 AM MST, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
301 AM MST THU JAN 5 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
SKIES CLEARED RAPIDLY OVERNIGHT THROUGHOUT OUR CWFA AS THE UPPER
LEVEL RIDGE BUILT IN BEHIND THE DEPARTING SHORTWAVE. MAINTAINED THE
FOG GRIDS IN THE WESTERN VALLEYS/BASINS DUE TO THE CLEAR SKIES...LOW
LEVEL MOISTURE FROM THE SNOW COVER...BUILDING HIGH PRESSURE ALOFT...
AND A WARMING TREND ALOFT INDICATED BY INCREASING THICKNESS VALUES
THURSDAY AND FRIDAY. ALSO THE TEMP/DEWPOINT DEPRESSION AT JACKSON
HAS BOUNCED AROUND FROM ZERO TO -2...AND THE SATELLITE FOG PRODUCT
SHOWED AREAS OF FOG DEVELOPING IN YNP. INCLUDED THAT INFO IN THE
HWO AND SAB. THE UPPER LEVEL RIDGE AND DRY NW FLOW ALOFT DOMINATES
OUR WEATHER TODAY THROUGH MID FRIDAY...WITH A WARMING TREND INDICATED
BY INCREASING 1000/500 THICKNESSES. THE UPPER LEVEL FLOW BACKS TO
WEST FRIDAY AS A STRONG SHORTWAVE AND CLOSED LOW ALOFT MOVE ONSHORE
AND DIG OVER CENTRAL CALIFORNIA. THAT OPENS THE DOOR FOR ANOTHER
ROUND OF PACIFIC MOISTURE AND WESTERLY FLOW ALOFT...BRINGING PERIODS
OF SNOW TO THE WESTERN MOUNTAINS FROM FRIDAY NIGHT THROUGH THE
REMAINDER OF THE SHORT TERM. 2 TO 4 INCHES ARE EXPECTED OVER THE
WESTERN MOUNTAINS SATURDAY MORNING...FOLLOWED BY ANOTHER 1 TO 2
INCHES SATURDAY AFTERNOON AND EVENING. A SNOW ADVISORY MAY BE NEEDED
BY LATE FRIDAY AFTERNOON OR EVENING FOR THIS EVENT...UNLESS THE
SYSTEM WEAKENS OR DIVES SOUTH.

.LONG TERM...SUNDAY THROUGH THURSDAY...
SOME SIGNIFICANT MODEL DIFFERENCES FOR THIS NEXT SYSTEM SUNDAY AND
SUNDAY NIGHT. THE GFS BRINGS A DECENT OPEN WAVE RIGHT THROUGH THE
STATE WHILE THE EUROPEAN DROPS A STRONGER SYSTEM THROUGH UTAH AND
INTO SERN CO BY MONDAY AFTERNOON. THE UKMET IS SOMEWHERE IN BETWEEN.
HAVE OPTED TO LEAN TOWARDS THE EUROPEAN FOR NOW AND KEEP BEST
PRECIPITATION CHANCES TO THE WEST. THIS SYSTEM THAT COMES THROUGH
SUNDAY WILL BE THE REMNANTS OF POTENT ALEUTIAN LOW CURRENTLY ALONG
THE WESTERN EDGE OF THIS CHAIN. IT THEN LOOKS LIKE ANOTHER SHORTWAVE
WILL MOVE QUICKLY ACROSS THE NORTHERN ROCKIES ON TUESDAY KEEPING SNOW
GOING IN THE WESTERN MOUNTAINS WITH AT LEAST A SLIGHT CHANCE OF
SHOWERS ACROSS THE FAR NORTH ALSO. AFTER THAT...ALL MODELS ARE
SHOWING A MOIST ZONAL FLOW WITH SEVERAL DAYS OF SNOW OUT WEST WITH
THE POTENTIAL FOR SIGNIFICANT SNOWFALL. IN THE EAST...IT WILL
GENERALLY BE WINDY WITH ABOVE NORMAL TEMPERATURES. STARTED EDGING
TEMPERATURES UP TO INDICATE FULLY MIXED ATMOSPHERE AND LACK OF SNOW
COVER.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...CF
LONG TERM...SKRBAC
Hazardous weather outlook, Jan 5, 5:00 AM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST THU JAN 5 2006

WYZ001>020-022>030-061300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST THU JAN 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG AND LIMITED VISIBILITY ARE EXPECTED THIS MORNING OVER
THE GREEN RIVER BASIN...STAR VALLEY...JACKSON HOLE...AND PARTS OF
YELLOWSTONE NATIONAL PARK. THE FOG SHOULD DISSIPATE BY MID TO LATE
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE WEATHER PATTERN WILL BRING SEVERAL WEATHER SYSTEMS THROUGH
WESTERN WYOMING FROM LATE THIS WEEKEND THROUGH AT LEAST THE
MIDDLE OF NEXT WEEK. THE FIRST SYSTEM WILL MOVE INTO WESTERN WYOMING
SATURDAY NIGHT OR SUNDAY WITH THE POTENTIAL FOR SIGNIFICANT SNOWFALL.
ON TUESDAY AND WEDNESDAY...A MOIST WESTERLY FLOW IS EXPECTED TO
BRING AN EXTENDED PERIOD OF SNOWFALL...POSSIBLY HEAVY AT TIMES...TO
WESTERN WYOMING. STAY TUNED FOR DAILY UPDATES AND FUTURE STATEMENTS
ON THIS ACTIVE WEATHER PATTERN FOR WESTERN WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TRIW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
January 5, 1:20 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Teton & Gros Ventre Mountains2006-01-051FemaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489374.